Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 20, NWS Morristown, TN

February 3, 1998Unicoi County, Washington County, Tennessee

NWS Morristown, TN issued this flash flood warning at Feb 3, 1998, 11:53 AM EST for Unicoi County, Washington County, Tennessee. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 1998, 11:53 AM EST (16:53 UTC)
Expired
Feb 4, 1998, 12:00 AM EST
In force
12 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 031705
FFWMRX
TNC029-065-171-179-040500-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1153 AM EST TUE FEB 3 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   THE SOUTH CHICKAMAUGA CREEK IN HAMILTON COUNTY...
 
   THE FRENCH BROAD RIVER IN COCKE COUNTY...
 
   THE NOLICHUCKY RIVER IN UNICOI COUNTY AND WASHINGTON COUNTY.
 
HEAVY RAINS IN THE SOUTH CHICKAMAUGA CREEK BASIN WILL CAUSE THAT CREEK
TO REACH FLOOD STAGE WEDNESDAY MORNING. HEAVY RAINS AND SNOW ON TOP OF
SNOWPACK IN THE MOUNTAINS OF TENNESSEE AND NORTH CAROLINA WILL CAUSE THE
NOLICHUCKY RIVER AND THE FRENCH BROAD RIVER TO REACH FLOOD STAGE TUESDAY
NIGHT AND WEDNESDAY.
 
FOR THE SOUTH CHICKAMAUGA CREEK AT CHICKAMAUGA...TENNESSEE...FLOOD STAGE
IS 18 FEET.  THE RIVER IS EXPECTED TO REACH FLOOD STAGE AROUND 10 AM EST
WEDNESDAY MORNING. IT IS EXPECTED TO CREST NEAR 20 FEET AROUND 11 PM EST
WEDNESDAY NIGHT.  AT 18 FEET WATER BEGINS TO CROSS MACK SMITH ROAD IN
THE EASTRIDGE AREA...AND THE CONFLUENCE OF THE SOUTH AND WEST
CHICKAMAUGA CREEKS FLOODS.  AT 19 FEET FLOODING OF MACK SMITH ROAD BECOM
A DETERRANT TO TRAVEL.  AT 20 FEET MACK SMITH ROAD IS CLOSED AND WATER
CROSSES THE LOVELL FIELD LOOP AROUND THE NORTH END OF THE AIRPORT
RUNWAY.  AT LOWER STAGES...FLOODING CAN BECOME A PROBLEM ON THE WEST
CHICKAMAUGA CREEK AND SPRING CREEK IN THE EASTRIDGE AREA.
 
FOR THE FRENCH BROAD RIVER NEAR NEWPORT...TENNESSEE...FLOOD STAGE IS 10
FEET.  THE RIVER IS EXPECTED TO REACH FLOOD STAGE AROUND 8 PM EST
TUESDAY NIGHT.  IT IS EXPECTED TO CREST NEAR 14 FEET AROUND 4 PM EST
WEDNESDAY AFTERNOON.  AT FLOOD STAGE WATER FLOODS AGRICULTURAL LAND
AROUND HIGHWAY 321 WHERE IT CROSSES THE RIVER.  THE ROADWAY IS NOT
AFFECTED.  MORE AGRICULTURAL FLOODING OCCURS AT 14 FEET...HOWEVER THE
RIVER QUICKLY FLOWS INTO DOUGLAS LAKE JUST DOWNSTREAM FROM THE GAGE.
 
FOR THE NOLICHUCKY RIVER AT EMBREEVILLE...TENNESSEE...FLOOD STAGE IS 12
FEET.  THE RIVER IS EXPECTED TO REACH FLOOD STAGE AROUND 7 AM EST
WEDNESDAY MORNING.  AT THIS STAGE FLOODING OF AGRICULTURAL LANDS OCCURS
NEAR THE GAGE.  HOWEVER...AT LOWER STAGES...THE LOCATIONS OF CHESTOA...
UNAKA SPRINGS...AND THE WEST PARTS OF BANNER HILL IN UNICOI COUNTY
EXPERIENCE FLOODING.
 
PLEASE NOTE!  THE FORECAST FOR THE NOLICHUCKY RIVER DEPENDS ON ALL
PRECIPITATION FALLING INTO THE UPPER REACHES OF THE RIVER IN THE
MOUNTAINS AND IN NORTH CAROLINA BEING IN THE FORM OF SNOW.  IF THE
PRECIPITATION FALLING INTO THE NOLICHUCKY BASIN IS ALL RAIN...THE FOLLOW
GFORECAST APPLIES:
 
THE RIVER WOULD REACH FLOOD STAGE OF 12 FEET AROUND 2 AM EST WEDNESDAY
MORNING...AND CREST NEAR 15.5 FEET AROUND 7 AM EST WEDNESDAY.   AT THIS
STAGE...MORE EXTENSIVE FLOODING OF THE COMMUNITIES OF CHESTOA...UNAKA
SPRINGS...AND BANNER HILL WOULD OCCUR.
 
THE FOLLOWING RIVERS ARE EXPECTED TO RISE WITHIN THEIR BANKS BUT NOT
REACH FLOOD STAGE.
 
THE CLINCH RIVER ABOVE TAZEWELL...TENNESSEE RISES TO 10.5 FEET ON
THURSDAY. FLOOD STAGE IS 12 FEET.  THE NORTH HOLSTON RIVER AT GATE
CITY...VIRGINIA RISES TO 9.7 FEET ON THURSDAY. FLOOD STAGE IS 12 FEET.
THE LITTLE PIGEON RIVER AT SEVIERVILLE...TENNESSEE RISES TO 10 FEET ON
WEDNESDAY.  FLOOD STAGE IS 11 FEET.
 
IF ANY OF THESE OR OTHER RIVERS FLOOD SOONER OR HIGHER THAN EXPECTED...
GET TO A SAFER PLACE IMMEDIATELY THEN CALL YOUR LOCAL LAW ENFORCEMENT OR
EMERGENCY MANAGEMENT OFFICIALS AND THEY WILL RELAY THAT INFORMATION TO
THE NATIONAL WEATHER SERVICE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY!
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE TO
HIGHER GROUND.
 
BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 10:15 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 3, 10:15 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1015 AM EST TUE FEB 3 1998

SEE LITTLE REASON FOR SIGNIFICANT CHANGES TO GOING FORECASTS/WATCHES
AT THIS TIME.  ONE CONCERN IS FOR A QUICKER CHANGE OVER TO SNOW IN
THE MOUNTAIN ZONES.  SNOW CURRENTLY FALLING ABOVE 5000 FEET ELEVATION
IN THE TENNESSEE MOUNTAINS AND ABOVE 3500 FEET IN EXTREME SOUTHWEST
VIRGINIA.  STRONG DYNAMIC COOLING SHOULD RESULT IN SNOW LEVELS LOWERING
TO 3000 FEET BY EVENING SO WE COULD PROBABLY VERIFY A HEAVY SNOW
WARNING FOR THE MOUNTAIN ZONES.  INCREASING WIND IS ALSO A CONCERN
FOR THIS AFTERNOON AS LOW BEGINS PULLING TO THE NORTHEAST.  THINK AN
ADVISORY WOULD JUST COMPLICATE THE ZONES EVEN MORE AND WILL BE MORE OF
A CONCERN ONCE THE HEAVY WET SNOW GETS GOING THIS EVENING AND TONIGHT.

TK

In the hours before

Special weather statement, Feb 3, 7:10 AM EST, 4 hours 43 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
710 AM EST TUE FEB 3 1998

...THREAT OF FLASH FLOODING TODAY AND TONIGHT...FOLLOWED BY POSSIBLE
HEAVY SNOWS TONIGHT AND WEDNESDAY...

A VERY POTENT STORM SYSTEM CONTINUES TO STRENGTHEN OVER THE EASTERN
GULF COAST REGION THIS MORNING.  THIS SYSTEM IS EXPECTED TO TRACK
SLOWLY NORTHEAST ACROSS SOUTHERN GEORGIA TONIGHT TO EASTERN PARTS OF
THE CAROLINAS BY WEDNESDAY MORNING.  THIS SYSTEM HAD ALREADY SPREAD
LIGHT TO MODERATE RAINS INTO WESTERN NORTH CAROLINA...EXTREME EAST
TENNESSEE AND SOUTHWESTERN VIRGINIA OVERNIGHT.  MODERATE TO HEAVY
RAINS ARE LIKELY TODAY AND TONIGHT AS THE SYSTEM APPROACHES FROM THE
SOUTH.  STRONG EASTERLY LOW LEVEL WINDS FLOWING INTO THE APPALACHIANS
IN COMBINATION WITH MELTING SNOWS WILL CREATE THE GREATEST THREAT
OF FLASH FLOODING IN THAT PART OF THE REGION.

IT IS QUITE LIKELY THAT FLASH FLOOD WARNINGS WILL BE REQUIRED FOR MANY
OF THE EXTREME EASTERN COUNTIES OF TENNESSEE LATER TODAY.  FLASH FLOOD
WATCHES ARE GENERALLY IN EFFECT FROM THE TENNESSEE VALLEY EASTWARD
INTO WESTERN NORTH CAROLINA...AND INCLUDE SOUTHWESTERN VIRGINIA AS
WELL.  PERSONS IN ALL OF THE WATCH AREA SHOULD REMAIN ALERT FOR POSSIBLE
RAPID RISES ON CREEKS AND STREAMS.  BE READY TO MOVE TO HIGHER GROUND
IF FLASH FLOOD WARNINGS ARE ISSUED FOR YOUR COUNTY.

ONCE THE STORM SYSTEM TRACKS FURTHER NORTHEAST TOWARD THE CAROLINAS...
COLDER AIR WILL LIKELY WRAP AROUND INTO SOUTHWESTERN VIRGINIA...MOST
OF NORTHEAST TENNESSEE AND WESTERN NORTH CAROLINA.  THIS COLDER AIR WILL
CAUSE THE RAIN TO MIX WITH OR CHANGE TO SNOW BY LATE TONIGHT INTO
WEDNESDAY MORNING.  MOUNTAINOUS AREAS COULD SEE THIS CHANGEOVER TO SNOW
OCCUR AS EARLY AS LATE AFTERNOON OR EVENING.  WINTER STORM WATCHES ARE
IN EFFECT FOR NORTHEAST TENNESSEE AND THE SMOKY MOUNTAINS TONIGHT THRU
WEDNESDAY MORNING.   A HEAVY SNOW WARNING HAS ALSO BEEN POSTED FOR
MOST OF SOUTHWESTERN VIRGINIA...WHILE WINTER STORM WARNINGS OR ADVISORIES
REMAIN IN EFFECT FOR WESTERN NORTH CAROLINA TONIGHT THRU WEDNESDAY.

AT THIS TIME...THE GREATEST THREAT OF ACCUMULATING SNOWS SHOULD BE
CONFINED TO THE AREAS JUST MENTIONED.  A GENERAL SNOWFALL OF 4 TO 8
INCHES BY WEDNESDAY MORNING IS CERTAINLY POSSIBLE...WITH EVEN HEAVIER
AMOUNTS OF 1 FOOT OR MORE IN HIGHEST ELEVATIONS.  THE ACTUAL TRACK
AND TIMING OF RAIN CHANGING TO SNOW IS STILL UNCERTAIN.  THUS...LATER
FORECASTS AND STATEMENTS COULD ALTER THE WINTER WEATHER WATCH AND
WARNING AREAS.

YET A FINAL HAZARD FROM THIS POTENT STORM SYSTEM WILL BE VERY STRONG
NORTHEASTERLY WINDS OF 15 TO 30 MPH...WITH GUSTS TO 40 MPH OR GREATER
IN MOUNTAINOUS AREAS.  A HIGH WIND WATCH HAS BEEN POSTED FOR THE NORTHERN
MOUNTAINS OF NORTH CAROLINA TONIGHT AND EARLY WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO OR TV AND RADIO STATIONS FOR UPDATES
FROM YOUR NATIONAL WEATHER SERVICE.

TG
Special weather statement, Feb 3, 7:10 AM EST, 4 hours 43 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
710 AM EST TUE FEB 3 1998

...THREAT OF FLASH FLOODING TODAY AND TONIGHT...FOLLOWED BY POSSIBLE
HEAVY SNOWS TONIGHT AND WEDNESDAY...

A VERY POTENT STORM SYSTEM CONTINUES TO STRENGTHEN OVER THE EASTERN
GULF COAST REGION THIS MORNING.  THIS SYSTEM IS EXPECTED TO TRACK
SLOWLY NORTHEAST ACROSS SOUTHERN GEORGIA TONIGHT TO EASTERN PARTS OF
THE CAROLINAS BY WEDNESDAY MORNING.  THIS SYSTEM HAD ALREADY SPREAD
LIGHT TO MODERATE RAINS INTO WESTERN NORTH CAROLINA...EXTREME EAST
TENNESSEE AND SOUTHWESTERN VIRGINIA OVERNIGHT.  MODERATE TO HEAVY
RAINS ARE LIKELY TODAY AND TONIGHT AS THE SYSTEM APPROACHES FROM THE
SOUTH.  STRONG EASTERLY LOW LEVEL WINDS FLOWING INTO THE APPALACHIANS
IN COMBINATION WITH MELTING SNOWS WILL CREATE THE GREATEST THREAT
OF FLASH FLOODING IN THAT PART OF THE REGION.

IT IS QUITE LIKELY THAT FLASH FLOOD WARNINGS WILL BE REQUIRED FOR MANY
OF THE EXTREME EASTERN COUNTIES OF TENNESSEE LATER TODAY.  FLASH FLOOD
WATCHES ARE GENERALLY IN EFFECT FROM THE TENNESSEE VALLEY EASTWARD
INTO WESTERN NORTH CAROLINA...AND INCLUDE SOUTHWESTERN VIRGINIA AS
WELL.  PERSONS IN ALL OF THE WATCH AREA SHOULD REMAIN ALERT FOR POSSIBLE
RAPID RISES ON CREEKS AND STREAMS.  BE READY TO MOVE TO HIGHER GROUND
IF FLASH FLOOD WARNINGS ARE ISSUED FOR YOUR COUNTY.

ONCE THE STORM SYSTEM TRACKS FURTHER NORTHEAST TOWARD THE CAROLINAS...
COLDER AIR WILL LIKELY WRAP AROUND INTO SOUTHWESTERN VIRGINIA...MOST
OF NORTHEAST TENNESSEE AND WESTERN NORTH CAROLINA.  THIS COLDER AIR WILL
CAUSE THE RAIN TO MIX WITH OR CHANGE TO SNOW BY LATE TONIGHT INTO
WEDNESDAY MORNING.  MOUNTAINOUS AREAS COULD SEE THIS CHANGEOVER TO SNOW
OCCUR AS EARLY AS LATE AFTERNOON OR EVENING.  WINTER STORM WATCHES ARE
IN EFFECT FOR NORTHEAST TENNESSEE AND THE SMOKY MOUNTAINS TONIGHT THRU
WEDNESDAY MORNING.   A HEAVY SNOW WARNING HAS ALSO BEEN POSTED FOR
MOST OF SOUTHWESTERN VIRGINIA...WHILE WINTER STORM WARNINGS OR ADVISORIES
REMAIN IN EFFECT FOR WESTERN NORTH CAROLINA TONIGHT THRU WEDNESDAY.

AT THIS TIME...THE GREATEST THREAT OF ACCUMULATING SNOWS SHOULD BE
CONFINED TO THE AREAS JUST MENTIONED.  A GENERAL SNOWFALL OF 4 TO 8
INCHES BY WEDNESDAY MORNING IS CERTAINLY POSSIBLE...WITH EVEN HEAVIER
AMOUNTS OF 1 FOOT OR MORE IN HIGHEST ELEVATIONS.  THE ACTUAL TRACK
AND TIMING OF RAIN CHANGING TO SNOW IS STILL UNCERTAIN.  THUS...LATER
FORECASTS AND STATEMENTS COULD ALTER THE WINTER WEATHER WATCH AND
WARNING AREAS.

YET A FINAL HAZARD FROM THIS POTENT STORM SYSTEM WILL BE VERY STRONG
NORTHEASTERLY WINDS OF 15 TO 30 MPH...WITH GUSTS TO 40 MPH OR GREATER
IN MOUNTAINOUS AREAS.  A HIGH WIND WATCH HAS BEEN POSTED FOR THE NORTHERN
MOUNTAINS OF NORTH CAROLINA TONIGHT AND EARLY WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO OR TV AND RADIO STATIONS FOR UPDATES
FROM YOUR NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 11:53 AM ESTFlash Flood WarningMRXHamilton12 hr
Feb 3, 11:53 AM ESTFlash Flood WarningMRXCocke12 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.